Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 40, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 15, 2004, 4:54 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2004, 4:54 PM CDT (21:54 UTC)
- Expired
- May 15, 2004, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 238 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 152157
FFWMAF
TXC243-160100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT SAT MAY 15 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFF DAVIS COUNTY IN SOUTHWEST TEXAS
* UNTIL 800 PM CDT
* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
FLASH FLOODING FROM A THUNDERSTORM 12 MILES NORTHEAST OF FORT
DAVIS...MOVING SOUTHEAST AT 15 MPH. DOPPLER RADAR ESTIMATES THAT
OVER AN INCH OF RAINFALL HAS FALLEN IN PARTS OF JEFF DAVIS COUNTY
THIS AFTERNOON. THUNDERSTORMS ARE FORMING AND MOVING INTO WESTERN
JEFF DAVIS COUNTY...WHICH WILL PRODUCE ADDITIONAL RAINFALL.
* LOCATIONS IMPACTED INCLUDE...
EASTERN JEFF DAVIS COUNTY...
TO REPORT FLOODING... CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 597 3220.
FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.
EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.
TO REPORT FLOODING... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.
LAT...LON 3055 10451 3064 10497 3110 10410 3067 10346
3046 10371 3041 10391
$$1 follow-up statement
000 WGUS74 KMAF 152329 FFSMAF TXC243-160100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 621 PM CDT SAT MAY 15 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM CDT FOR NORTHEASTERN JEFF DAVIS COUNTY... AT 620 PM CDT...THE THUNDERSTORMS THAT WERE LOCATED WEST OF STATE HIGHWAY 17 HAVE WEAKENED AND MOVED EAST...HOWEVER SOME ROADS IN NORTHEASTERN JEFF DAVIS COUNTY MAY STILL HAVE WATER FLOWING ACROSS THEM. ALSO...THUNDERSTORMS WITH VERY HEAVY RAIN HAVE MOVED INTO NORTHWESTERN JEFF DAVIS COUNTY. THESE STORMS ARE MOVING SOUTHEAST AT 10 MPH AND MAY CAUSE ADDITIONAL FLOODING. RADAR ESTIMATES THAT 1.50 INCHES OF RAIN HAVE FALLEN BETWEEN HIGHWAYS 17 AND 118. THEREFORE THE FLASH FLOOD WARNING CONTINUES UNTIL 8 PM. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3088 10451 3061 10397 3070 10353 3107 10411 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 2:05 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 15, 2:05 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT SAT MAY 15 2004 .SHORT TERM... BROAD UPPER RIDGE EXTENDS ACROSS SOUTHERN U.S. AS SURFACE RIDGE MOVES EAST ALLOWING FOR RETURN OF SOUTHEAST WIND. HAVE HAD GOOD SURGE OF LOW LEVEL MOISTURE AND STRATUS ACROSS EAST SLOW TO BURN OFF. UPSLOPE FLOW AND WEAK CAP SHOULD RESULT IN SOME STORMS OVER AND NEAR THE MOUNTAINS. HAVE EXPANDED THE PRECIP COVERAGE TONIGHT TO MOST OF CWA WEST OF THE PECOS. TEMP GRADIENT BETWEEN THE CLOUDY EAST AND SUNNY WEST ABOUT 5 TO 10 DEGREES. SPC MENTION POSSIBILITY OF SEVERE STORMS ACROSS WESTERN CWA WITH A FEW SUPERCELLS THIS AFTERNOON AND EVENING... SEE SWODY1 FOR MORE DETAILS. OTHERWISE LOOK FOR STRATUS RETURNING EAST AGAIN OVERNIGHT WITH OVERNIGHT LOWS STAYING UP. .LONG TERM... THE UPPER LOW CURRENTLY NOTED IN VAPOR IMAGERY OVER THE PACIFIC NORTHWEST WILL SLOWLY AMPLIFY AND DIG INTO THE SOUTHWEST U.S. THROUGH THE LONG TERM PORTION OF THIS FORECAST. MEANWHILE...NEAR ZONAL MID/UPPER LEVEL FLOW OVER THE CENTRAL ROCKIES WILL GRADUALLY BECOME SOUTHWESTERLY AHEAD OF THE UPPER TROUGH BY MONDAY. THIS WILL PROMOTE LEE TROUGHING..AND WITH AT LEAST LIMITED LOW LEVEL MOISTURE...A DRYLINE WILL LIKELY LINGER/SLOSH ACROSS THE FA THROUGH THE EXTENDED. HEIGHTS WILL BUILD AS A MID/UPPER RIDGE SETS IN OVER THE SOUTHERN PLAINS. THIS MAY LIMIT THE COVERAGE OF CONVECTION TO THE WESTERN PARTS OF THE FA MONDAY AND TUESDAY. BY MID WEEK HEIGHTS WILL GRADUALLY FALL. ISOLATED CONVECTION IS EXPECTED NEAR THE HIGHER TERRAIN AND ALONG THE TROUGH/DRYLINE EACH DAY. VERY FEW/MINOR CHANGES MADE TO THE GRIDS TODAY WITH THE PREVIOUS FORECAST HANDLING THE EXPECTED CONDITIONS WELL. THE EXACT THREAT/EVOLUTION OF EACH DAY/S CONVECTION WILL BE DEPENDENT ON SMALLER SCALE FEATURE NOT RESOLVED ATTM...BUT MEDIUM RANGE GUIDANCE HAS BEEN CONSISTENT DEPICTING A LARGE SCALE PATTERN FAVORABLE FOR AT LEAST ISOLATED SEVERE AS WE GO INTO THE CLIMATOLOGICAL MAXIMUM FOR SEVERE STORMS ACROSS WEST TEXAS BY THE END OF THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 60 87 62 91 / 0 0 0 10 CARLSBAD NM 57 90 60 94 / 10 20 20 0 DRYDEN TX 63 85 66 89 / 10 10 10 10 FORT STOCKTON TX 62 89 65 92 / 10 10 10 10 GUADALUPE PASS TX 57 85 60 91 / 10 20 20 0 HOBBS NM 58 91 61 95 / 0 10 10 0 MARFA TX 52 83 52 90 / 10 20 20 10 MIDLAND INTL AIRPORT TX 60 86 63 91 / 0 10 10 10 ODESSA TX 60 86 63 91 / 0 10 10 10 WINK TX 63 93 65 98 / 0 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 72/10
Hazardous weather outlook, May 15, 2:55 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT SAT MAY 15 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 255 PM CDT (155 PM MDT) SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEST OF THE PECOS THIS AFTERNOON AND EVENING. THUNDERSTORMS SHOULD DEVELOP OVER THE DAVIS AND GUADALUPE MOUNTAINS AND DRIFT EASTWARD. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL... DAMAGING WIND... AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON GENERALLY WEST OF THE PECOS RIVER.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 5:31 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 59 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.